Marginal permutation invariant covariance matrices with applications to linear models
2006 (English)In: Linear Algebra and its Applications, ISSN 0024-3795, Vol. 417, no 1, 183–210 p.Article in journal (Refereed) Published
The goal of the present paper is to perform a comprehensive study of the covariance structures in balanced linear models containing random factors which are invariant with respect to marginal permutations of the random factors. We shall focus on model formulation and interpretation rather than the estimation of parameters. It is proven that permutation invariance implies a specific structure for the covariance matrices.
Useful results are obtained for the spectra of permutation invariant covariance matrices. In particular, the reparameterization of random effects, i.e., imposing certain constraints, will be considered. There are many possibilities to choose reparameterization constraints in a linear model, however not every reparameterization keeps permutation invariance. The question is if there are natural restrictions on the random effects in a given model, i.e., such reparameterizations which are defined by the covariance structure of the corresponding factor. Examining relationships between the reparameterization conditions applied to the random factors of the models and the spectrum of the corresponding covariance matrices when permutation invariance is assumed, restrictions on the spectrum of the covariance matrix are obtained which lead to 'sum-to-zero' reparameterization of the corresponding factor.
Place, publisher, year, edition, pages
Stockholm: Statistiska institutionen , 2006. Vol. 417, no 1, 183–210 p.
IdentifiersURN: urn:nbn:se:su:diva-7230OAI: oai:DiVA.org:su-7230DiVA: diva2:197891